Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 46, NWS Springfield, MO

May 6, 2018Barton County, Jasper County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 6, 2018, 6:40 PM CDT for Barton County, Jasper County, Missouri. It was in force for 65 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2018, 6:40 PM CDT (23:40 UTC)
Expired
May 6, 2018, 7:45 PM CDT
In force
65 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Barton County, MO, Jasper County, MO

The radar

The Springfield radar (KSGF), 98 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 7:05 PM CDTHAIL 1Oronogo, MO
May 6, 7:08 PM CDTHAIL 13 Wsw Neck City, MO
May 6, 7:15 PM CDTHAIL 11 Se Webb City, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.7 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
2134 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

593 
WUUS53 KSGF 062340
SVRSGF
MOC011-097-070045-
/O.NEW.KSGF.SV.W.0046.180506T2340Z-180507T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
640 PM CDT SUN MAY 6 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southwestern Barton County in southwestern Missouri...
  Jasper County in southwestern Missouri...

* Until 745 PM CDT

* At 639 PM CDT, a severe thunderstorm was located 7 miles northwest
  of Purcell, or 11 miles southeast of Pittsburg, moving southeast at
  30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Joplin...                         Carthage...
  Webb City...                      Carl Junction...
  Oronogo...                        Carterville...
  Duquesne...                       Sarcoxie...
  Duenweg...                        Airport Drive...
  Alba...                           Purcell...
  Nashville...                      Carytown...
  Fidelity...                       Asbury...
  Neck City...                      Brooklyn Heights...
  Reeds...                          Waco...

This includes the following highways...
 Interstate 44 between mile markers 8 and 29.
 Interstate 49 between mile markers 36 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3724 9461 3738 9462 3745 9448 3705 9406
      3705 9453 3721 9462
TIME...MOT...LOC 2339Z 320DEG 25KT 3733 9453 

HAIL...1.00IN
WIND...60MPH
 
$$

Burchfield
4 follow-up statements
310 
WWUS53 KSGF 062358
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
658 PM CDT SUN MAY 6 2018

MOC011-070008-
/O.CAN.KSGF.SV.W.0046.000000T0000Z-180507T0045Z/
Barton MO-
658 PM CDT SUN MAY 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BARTON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3727 9461 3733 9440 3705 9406 3705 9453
      3721 9462 3724 9461
TIME...MOT...LOC 2358Z 333DEG 19KT 3724 9449 

$$

MOC097-070045-
/O.CON.KSGF.SV.W.0046.000000T0000Z-180507T0045Z/
Jasper MO-
658 PM CDT SUN MAY 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN JASPER COUNTY...

At 658 PM CDT, a severe thunderstorm was located over Purcell, or 10
miles northwest of Carthage, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Joplin...                         Carthage...
Webb City...                      Carl Junction...
Oronogo...                        Carterville...
Duquesne...                       Sarcoxie...
Duenweg...                        Airport Drive...
Alba...                           Purcell...
Carytown...                       Fidelity...
Asbury...                         Neck City...
Brooklyn Heights...               Reeds...
Waco...                           Atlas...

This includes the following highways...
 Interstate 44 between mile markers 8 and 29.
 Interstate 49 between mile markers 36 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3727 9461 3733 9440 3705 9406 3705 9453
      3721 9462 3724 9461
TIME...MOT...LOC 2358Z 333DEG 19KT 3724 9449 

HAIL...1.00IN
WIND...60MPH
 
$$

Burchfield
813 
WWUS53 KSGF 070012
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
712 PM CDT SUN MAY 6 2018

MOC097-070045-
/O.CON.KSGF.SV.W.0046.000000T0000Z-180507T0045Z/
Jasper MO-
712 PM CDT SUN MAY 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHERN JASPER COUNTY...

At 710 PM CDT, a severe thunderstorm was located over Carterville, or
near Joplin, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. At 708PM, Quarter 
         size hail was reported just north of Webb City.

SOURCE...Media. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Joplin...                         Carthage...
Webb City...                      Carl Junction...
Oronogo...                        Carterville...
Duquesne...                       Sarcoxie...
Duenweg...                        Airport Drive...
Alba...                           Purcell...
Carytown...                       Fidelity...
Brooklyn Heights...               Reeds...
Atlas...                          Oakland Park...

This includes the following highways...
 Interstate 44 between mile markers 8 and 29.
 Interstate 49 between mile markers 36 and 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3726 9437 3705 9406 3705 9453 3723 9459
TIME...MOT...LOC 0010Z 326DEG 24KT 3716 9445 

HAIL...1.00IN
WIND...60MPH
 
$$

Burchfield
700 
WWUS53 KSGF 070031
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
731 PM CDT SUN MAY 6 2018

MOC097-070045-
/O.CON.KSGF.SV.W.0046.000000T0000Z-180507T0045Z/
Jasper MO-
731 PM CDT SUN MAY 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN JASPER COUNTY...

At 730 PM CDT, a severe thunderstorm was located over Duquesne, or
near Joplin, moving south at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. This storm has a 
         history of producing quarter size hail in Webb City.

SOURCE...Emergency management. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Joplin...                         Carthage...
Webb City...                      Carterville...
Duquesne...                       Duenweg...
Fidelity...                       Oakland Park...
Atlas...                          

This includes the following highways...
 Interstate 44 between mile markers 8 and 21.
 Interstate 49 between mile markers 36 and 41.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3717 9432 3705 9422 3705 9453 3712 9455
TIME...MOT...LOC 0030Z 340DEG 19KT 3706 9443 

HAIL...1.00IN
WIND...60MPH
 
$$

Burchfield
652 
WWUS53 KSGF 070040
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
740 PM CDT SUN MAY 6 2018

MOC097-070049-
/O.EXP.KSGF.SV.W.0046.000000T0000Z-180507T0045Z/
Jasper MO-
740 PM CDT SUN MAY 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JASPER COUNTY
WILL EXPIRE AT 745 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.

LAT...LON 3717 9432 3705 9422 3705 9453 3712 9455
TIME...MOT...LOC 0039Z 320DEG 25KT 3701 9438 

$$

Burchfield

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 1:49 PM CDT, 4 hours 51 minutes earlier.

Area forecast discussion, May 6, 1:49 PM CDT, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
149 PM CDT Sun May 6 2018

...Seasonably Warm and Unsettled Weather this Week...

.SHORT TERM...(This afternoon through Monday)
Issued at 135 PM CDT Sun May 6 2018

A mid-level shortwave trough will slide southeastward across the
region this afternoon and evening. Also a weak surface front and
low level convergence axis will drop southward across southern
Missouri. While moisture quality is marginal steepening lapse
rates and ample deep layer shear will support the development of
isolated to scattered convection through early this evening across
southern Missouri. A strong to possibly locally severe storm or
two will be possible.

Surface high pressure will build into the region tonight and
Monday bringing tranquil spring weather.

&&

.LONG TERM...(Monday Night through Sunday)
Issued at 135 PM CDT Sun May 6 2018

An active weather pattern will evolve this week as a series of
disturbances track through a northwesterly to quasi-zonal flow.

The next chance of showers and thunderstorms will develop later Tuesday
into at least Wednesday morning as a warm air/moisture advection
pattern sets up ahead of the next passing shortwave trough. There
is more uncertainty on the evolution of convective development
later Wednesday and Wednesday night as a front lays up across the
region. There is the potential for strong and even some severe
storms during this time frame.

Another upper level trough will track out of the Rockies into the
northern and central Plains during late week causing a warm front
to push north of the Ozarks region. This will allow our region to
become well established in the warm sector ahead of the approaching
storm system Friday and Saturday. The next substantial chance of
storms will develop next Sunday as the storm system tracks east
into the region.

Otherwise seasonably warm temperatures can be expected through the
upcoming week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1141 AM CDT Sun May 6 2018

Pilots can expect prevailing VFR conditions at area terminals this
afternoon but with the potential for a few storms in the region.
Mid to high level ceilings can be expected with development
of isolated to scattered storms from mid afternoon into early this
evening. Gust winds will occur near any storms. VFR conditions
will prevail tonight into Monday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Foster
LONG TERM...Foster
AVIATION...Foster
Hazardous weather outlook, May 6, 3:40 PM CDT, 3 hours before
Hazardous Weather Outlook
National Weather Service Springfield MO
340 PM CDT Sun May 6 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-072045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
340 PM CDT Sun May 6 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.

DISCUSSION...

 Isolated thunderstorms will develop this afternoon into early
 this evening mainly across far southern Missouri. A couple of
 these storms may become strong to locally severe. The most
 intense storms could produce large hail to the size of quarters
 and wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

 The chance of thunderstorms will return later Tuesday through
 Thursday. There is a limited risk for severe weather during this
 time. Thunderstorms may again impact the region late next
 weekend.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Foster

In the hours before

Special weather statement, May 6, 2:32 PM CDT, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Springfield MO
232 PM CDT SUN MAY 6 2018

MOZ104-105-062015-
Ozark MO-Taney MO-
232 PM CDT SUN MAY 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OZARK AND EAST
CENTRAL TANEY COUNTIES UNTIL 315 PM CDT...

At 232 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Price Place, or 16 miles northwest of Bull Shoals,
moving southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bull Shoals Lake...               Theodosia...
Pontiac...                        Sundown...
Long Run...                       Isabella...
Rueter...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Bull Shoals Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3660 9289 3668 9267 3650 9235 3650 9277
TIME...MOT...LOC 1932Z 312DEG 22KT 3659 9271

Burchfield
Special weather statement, May 6, 6:25 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Springfield MO
625 PM CDT SUN MAY 6 2018

KSZ097-101-MOZ077-088-070000-
Cherokee KS-Crawford KS-Barton MO-Jasper MO-
625 PM CDT SUN MAY 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEROKEE...
SOUTHEASTERN CRAWFORD...SOUTHWESTERN BARTON AND NORTHWESTERN JASPER
COUNTIES UNTIL 700 PM CDT...

At 622 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mindenmines, or near Pittsburg, moving southeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Northern Joplin...                Pittsburg...
Webb City...                      Prairie State Park...
Carl Junction...                  Oronogo...
Jasper...                         Airport Drive...
Alba...                           Purcell...
Nashville...                      Mindenmines...
Carytown...                       Asbury...
Neck City...                      Waco...
Opolis...                         Yale...
Lawton...

This includes Interstate 49 between mile markers 50 and 55.

LAT...LON 3739 9473 3753 9460 3730 9423 3710 9458
TIME...MOT...LOC 2322Z 315DEG 13KT 3742 9461

Burchfield

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 2:32 PM CDTSpecial Weather StatementSGFOzark43 min
May 6, 6:25 PM CDTSpecial Weather StatementSGFJasper35 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.